Jump to content

Just Home From Emergency Room


Angelika_23
 Share

Recommended Posts

Well, I woke up this morning with my HR so fast I couldn't count it, nauseated, lightheaded. I thought I was going to pass out. I took my morning meds and laid back down. After about 10 mins, I started feeling like my heart was skipping beats. I had my husband take me to the ER. They didn't do anything except take blood and monitor me. My Toprol kicked in, and the heart rate slowly came down to "normal". So I am home now.

The only odd thing is that stupid bump from allergy testing swelled to the size of an orange overnight. Could this have caused my POTS to spin out of the fragile control we have? I have taken my Zyrec this morning, hoping it will shrink the bump.

Thanks,

Angela

Link to comment
Share on other sites

What did the doctor in the ER say about your allergic reaction? It sounds pretty severe. I can't imagine the doctors in the ER wouldn't have said something about it - what did you have tested there? I have no medical background, but from what I know personally and read about people on the Forum and allergies, it certainly could have had an effect on your body!

Hope you're feeling better soon, and I'd give your allergist a buzz about your reaction.

Cheers,

Jana

Link to comment
Share on other sites

I wouldn't be surprised. My autonomic nervous system is really funky. I had an ovarian cyst that ruptured, and the pain nearly caused me to have an autonomic meltdown. It took them four tries in the E.R. to find any blood pressure at all, and my arms and legs went numb. It was really freaky. I thought I was dying.

Link to comment
Share on other sites

Yes, Angela- your reaction to the allergy test is very likely responsible for your autonomic symptoms. Sounds like you may have been having a severe reaction to whatever substance you were tested for. The good news is that you've certainly found a trigger to avoid. My guess is that you will need more than a single zyrtec to normalize things. I hope your allergist/ER docs have directed you to some combo of H-1's and H-2's to calm things down. Atarax is particularly good for these types of reactions.

I hope you're better soon- let us know.

Julie

Link to comment
Share on other sites

Call the Allergist. I've never had testing on a Beta Blocker, but I know I have bad allergies that, untreated, make my POTS worse.

I have to take a Zyrtec, currently 150mg of Zantac, and Benadryl as needed (which is rare for me as I hate getting so drowsy - I only take them when things are really bad or I'm really annoyed with hives).

The Zyrtec/Zantac are the H1/H2 blockers combination your Allergist can discuss with you.

I'm surprised the ER wasn't concerned with your orange sized swelling. (Why I avoid the ER! Agh!) I went to my PCP with hives once before we knew the cause (and cause is still not known, but looks to be autoimmune) and had to sit there 2 hours until they really calmed down they were so concerned!

Let us know what your allergist says, but please call. I've had to call mine before.

Link to comment
Share on other sites

The ER doc didn't seem overly concerned about my "orange". It does look like it is at least starting to fade... I am wondering if I should call the allergist.

Angela-

It's really swollen to the size of an orange & the ER doc thought it didn't have anything to do with your symptoms?????? I'm so sorry. I've had similar symptoms (sans the obvious orange;-) and used an epi-pen and felt much better. Many ER docs are not aware of all of the various presentations of an acute allergic reaction/anaphylactoid reaction/anaphylaxis/"spell". Most often if you're not covered in hives, clutching your throat, they think it's a panic attack.

What substance were you being tested for? Was your "orange" a delayed reaction or did the allergist get to see it. YES, definitely call him/her & get in today. Take a photo of the lump if you can't get in today. Write down all of the symptoms & when then started & be sure to share them with the allergist.

If you still feel autonomically fragile, try an antihistamine to calm things down. Be sure to note your reaction to that too. Please let us know what you learn & how you're doing.

Julie

Link to comment
Share on other sites

Angela, sorry to hear about your ordeal. Unfortunately, ERS just don't seem to care. They know nothing about our condition. When I was there a few weeks ago, my b/p skyrocketed along with major tachycardia. They sent me home and of course the diagnosis was anxiety! So frustrating. Let them see what it's like to have your heart skipping and beating out of your chest. Just once, I wish I could find a compassionate ER dr. Why aren't they taught about autonomic dysfunction is what I want to know? I'm so tired of hearing "oh calm down and stop being so anxious. I wish I had a dime for everytime I heard that.

I hope you are doing better now.

Rene

Link to comment
Share on other sites

The allergist finally called back. He said I would have to come in tomorrow and he would prescribe Prednisone. As I have adverse reactions to Prednisone, I don't think that is a good idea. He kind of acted like he thought I was being difficult on purpose. The good thing is, the lump seems to have reached it's peak. I THINK it is possibly fading... a little...

I get to see my EP cardio tomorrow morning, I guess I'll see what he says. But I have to say right now I feel like the majority of the medical people around HERE (in my area) are not helpful, nor do they seem to want to be.

I am terrified to go to sleep tonight. I am so afraid I will wake up horribly like I did this morning.

Angela

Link to comment
Share on other sites

Could you apply a topical steroid to the area? I also have problems with prednisone, but do a lot better with methylprednisolone--like in a medrol dose pack. You can also take up to 20 mgs of zyrtec. At my worst, I was on 360 allegra, 20 syrtec, and benadryl for breakthrough--all under doctor's supervision.

Link to comment
Share on other sites

Wow, sorry that sounds awful! This on top of everthing else you are going through! Geez! I hope that your "orange" goes down soon. Sorry I don't have much expertise in this area to share. Hopefully they will listen in regards to prednisone. maybe the cardio will be of some help. PM me sometime if you want to discuss Cincy/Columbus drs. Don't have too many to recommend, but depending on situation some maybee more helpful. Most of the good ones I had were neuros.

Hope things get better soon!

:)

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...